Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
164 Doctors are Online

Delusion, paranoia, not sleeping, wandering about, talking to oneself, taking medication for diabetes. Had breast cancer

User rating for this question
Very Good
Answered by

Practicing since : 1998
Answered : 414 Questions
My mother has in the last 4 or 5 days become excessively delusional and paranoid.
She has not slept for 5 days and wanders abouit talking to herself.
She is convinced she is going to die at a specific time.
She is not that old - 54, but she has been taking medicine for diabetes for many years.
She has also had breast cancer but this seems to have been dealt with successfully.
These paranoid symptoms seem to have come on very quickly.
I understand that her father may have had similar symptoms in later life.
Have you any ideas about the cause (mostly physical, mostly "mental" or a combination of the two ?) and how this could be treated ?
Posted Sun, 22 Jul 2012 in Mental Health
Answered by Dr. Susanta Padhy 4 hours later
Hi K.Sykes

Thanks for the query

Usually delusions are not acute in onset except in some situations where organic medical conditions are playing a role. It would be a good idea if you can let me know that what exactly is the content of paranoid delusion?

Are you sure that she was absolutely not paranoid before 5 days?

Sometimes impaired blood glucose or antidiabetics can cause transient paranoia. Did you check the blood sugars during the described episode?

As because she had breast cancer and is diabetic and on medications, age 54, role of organic medical cause may not be ruled out. Does she have past history of any psychiatric symptoms ?

Hope, this address some of your concerns. After getting responses, I am available for further discussions

Wish your mother good health
Above answer was peer-reviewed by
Follow-up: Delusion, paranoia, not sleeping, wandering about, talking to oneself, taking medication for diabetes. Had breast cancer 18 hours later
Dear Dr. Padhy,

Thank you for your response.
I have been able to obtain further information about my mother from my sisters.
I spend a lot of time abroad and they know more about her state of mind / health / drugs she is taking than I do.
I now think that her recent episode is most likely to be of psychiatric origin rather than having a physical/drug-related cause, but I would be grateful to know if you agree.
Apparently the recent episode did not come entirely out of a blue sky, although it was much, much worse than anything that had happened before.
I am told my mother has been worrying about her state of health for some months.
Although her health is not good, it is not as bad as she thinks it is.
She had surgery for breast cancer some years ago. There has been no recurrence, but, as I understand is not uncommon, she has been left suffering from lymphodema which causes intermittant swelling of the left arm and occasional infections - for which she takes Flucloxacillin. This swelling is very obvious and I am told a "friend" has (very unhelpfully, and with no justrification) a couple of months ago told my mother that people with Lymphodema "do not last very long".
This has apparently upset her greatly.
My father died (quite young - from naso-pharyngeal cancer - he was a smoker) 10 years ago, but I think my mother has still not quite recovered from the psychological effects of his death. I have a brother (permanently abroad) and six sisters, the youngest of which is only 16 and is still at school.
My mother has felt a heavy burden of responsibility for the family since my father's death although there is no real basis for this as in fact my siblings and myself have provided more than enough money and help.
I understand she has been increasingly worried in recent months about her health and in particular what would happen to the younger (unmarried) girls if she should die.
This worry seems to have come to a head in the past 5 or 6 days.
She has been unable to sleep and has started obsessing that people are trying to kill her (by black magic - she has always been superstitious). She has had to have someone with her all night to prevent her ringing people in the middle of the night to shout at them for trying to kill / curse her and the family.
I would imagine that the lack of sleep has made her delusions worse, which in turn has made it even more difficult for her to sleep - causing a "vicious circle" - am I correct ?.
She was afraid to leave the house so we could not take her to the doctor.
However the situation has improved a little now.
Later yesterday my sister obtained a prescription for diazepam from the local GP (who is coming later today to carry out a full assessment of her).
This enabled her to sleep last night and she sems a good deal better this morning.

For your information, I set out below the drugs she is currently taking:-
For Diabetes - Metformin, Glimepiride, Pioglipazone
For High Blood Pressure etc. - Lisinopril
For the infections in her left arm - Flucloxacillin

However I do not think these will be the cause of her recent episode, as she has been taking them all for some time (although I understand she has only been taking the Glimepiride for a couple of months or so.....) - do you agree ?

Your comments on ther above and any recommendations would be much appreciated.

Answered by Dr. Susanta Padhy 55 minutes later
Thank you and I must appreciate the detailed description.

It seems there are some symptoms (apparently depressive like/anxiety like, few months before as she was more worried about her health, friends negative comments, life trajectory, current life situation etc.)

Undoubtedly, the extent of paranoia she reports, are psychotic symptoms.

Issue is, psychotic symptoms can occur in the latter stage of depressive disorder, delirium or in a psychotic illness. Delirium is more common in the setting of diabetes, medical/surgical conditions like lymphedema/infection in your mother’s case, psychotic symptoms come more or less suddenly, more in night time, day time sleepiness, disorientation to time place person etc). In a psychotic illness, psychotic symptoms are evident off late, though these might be there which client is not reporting, come slow, gradually develop.

Dictum is adequate effective treatment both medical/surgical condition and coexistent psychiatric condition is ideal even if one may not be the cause for other. Because presence of one worsens the other and vice- versa.

Moreover, establishing a diagnosis, finding out the extent to which each condition is playing a role is really challenging, time consuming and need a detailed assessment including physical examination and relevant investigations.

The symptoms she has need to be treated by a psychiatric consultation, associated with a endocrinology consultation for diabetes ( as infection in the setting of diabetes needs specialised treatment, during infection blood sugar level is likely to fluctuate that itself can further worsen infection/psychiatric condition) and of course the oncologist for lymphedema.

Taking diazepam will improve sleep bun not paranoia, in actuality and will not treat the disease process.

Drugs do not seem to be playing a dominant role.

Having said above, I would keep a higher possibility of combination rather than coming to a conclusion of only psychiatric condition unless otherwise disproved in the best interest of the comprehensive and holistic management of the patient.

I would recommend a psychiatric, endocrinology and oncology consultation. She needs antipsychotics with/without antidepressants along with other medications that is already being given.

And such individuals do improve, needless to say, with proper treatment.

Hope, I answered some of your questions.

Wish your mother a healthy and happy life.

I am available for further discussions
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor